Alert archive / Michigan / Small Craft Advisories in 2012
Small Craft Advisory 19, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Feb 23, 2012, 1:50 PM EST. It took effect at Feb 23, 2012, 7:00 PM EST. It was in force for 51 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2012, 1:50 PM EST (18:50 UTC)
- In effect from
- Feb 23, 2012, 7:00 PM EST
- Expired
- Feb 25, 2012, 9:59 PM EST
- In force
- 51 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted, in the capitals the NWS used until 2016.
540 WHUS73 KGRR 231850 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 150 PM EST THU FEB 23 2012 LMZ844>849-240300- /O.NEW.KGRR.SC.Y.0019.120224T0000Z-120226T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 150 PM EST THU FEB 23 2012 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST SATURDAY. * WINDS...NORTHEAST WINDS INCREASINGING TO 15 TO 25 KNOTS BECOMING NORTHWEST FRIDAY. * WAVES...WAVES BUILDING TO 3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WDM
10 follow-up statements
561 WHUS73 KGRR 232209 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 509 PM EST THU FEB 23 2012 LMZ844>849-240615- /O.CON.KGRR.SC.Y.0019.120224T0000Z-120226T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 509 PM EST THU FEB 23 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SATURDAY... * WINDS...NORTHEAST WINDS INCREASING TO 15 TO 25 KNOTS OVERNIGHT BECOMING NORTHWEST 20 TO 30 KNOTS FRIDAY. * WAVES...WAVES BUILDING TO 4 TO 6 FEET BY FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ TJT
546 WHUS73 KGRR 240219 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 919 PM EST THU FEB 23 2012 LMZ844>849-241030- /O.CON.KGRR.SC.Y.0019.000000T0000Z-120226T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 919 PM EST THU FEB 23 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SATURDAY... * WINDS...NORTHEAST WINDS INCREASING TO 15 TO 25 KNOTS OVERNIGHT BECOMING NORTHWEST 20 TO 30 KNOTS FRIDAY. * WAVES...WAVES BUILDING TO 4 TO 6 FEET BY FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
210 WHUS73 KGRR 240846 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 346 AM EST FRI FEB 24 2012 LMZ844>849-241700- /O.CON.KGRR.SC.Y.0019.000000T0000Z-120226T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 346 AM EST FRI FEB 24 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SATURDAY... * WINDS...NORTHEAST WINDS 15 TO 25 KNOTS BECOMING NORTHWEST 20 TO 30 KNOTS. * WAVES...WAVES BUILDING TO 4 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
654 WHUS73 KGRR 241543 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1043 AM EST FRI FEB 24 2012 LMZ844>849-242345- /O.CON.KGRR.SC.Y.0019.000000T0000Z-120226T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1043 AM EST FRI FEB 24 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SATURDAY... * WINDS...NORTHWEST WINDS 15 TO 25 KNOTS BECOMING WEST. * WAVES...WAVES 4 TO 6 FEET THROUGH TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ TJT
845 WHUS73 KGRR 242035 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 335 PM EST FRI FEB 24 2012 LMZ844>849-250445- /O.CON.KGRR.SC.Y.0019.000000T0000Z-120226T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 335 PM EST FRI FEB 24 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SATURDAY... * WINDS...NORTHWEST WINDS 20 TO 30 KNOTS OVERNIGHT. * WAVES...WAVES 4 TO 6 FEET AND BUILDING TO 6 TO 10 FEET OVERNIGHT SOUTH OF GRAND HAVEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ TJT
773 WHUS73 KGRR 250302 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1002 PM EST FRI FEB 24 2012 LMZ844>849-251115- /O.CON.KGRR.SC.Y.0019.000000T0000Z-120226T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1002 PM EST FRI FEB 24 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SATURDAY... * WINDS...NORTHWEST WINDS 20 TO 30 KNOTS OVERNIGHT. * WAVES...WAVES 4 TO 6 FEET BUILDING TO 6 TO 10 FEET OVERNIGHT SOUTH OF GRAND HAVEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
635 WHUS73 KGRR 250845 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 345 AM EST SAT FEB 25 2012 LMZ844>849-251645- /O.EXT.KGRR.SC.Y.0019.000000T0000Z-120226T0500Z/ /O.NEW.KGRR.GL.A.0004.120226T1500Z-120227T0600Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 345 AM EST SAT FEB 25 2012 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT. * WINDS...NORTHWEST WINDS 15 TO 25 KNOTS TODAY DECREASING TO 10 TO 15 KNOTS TONIGHT. SOUTHWEST GALES TO 40 KNOTS POSSIBLE SUNDAY AND SUNDAY NIGHT. * WAVES...WAVES 3 TO 5 FEET TODAY DECREASING TO 2 TO 4 FEET TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$
712 WHUS73 KGRR 251533 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1033 AM EST SAT FEB 25 2012 LMZ844>849-252345- /O.CON.KGRR.SC.Y.0019.000000T0000Z-120226T0500Z/ /O.CON.KGRR.GL.A.0004.120226T1500Z-120227T0600Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1033 AM EST SAT FEB 25 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... * WINDS...NORTHWEST WINDS 15 TO 25 KNOTS TODAY DECREASING TO 10 TO 15 KNOTS TONIGHT. SOUTHWEST GALES TO 40 KNOTS POSSIBLE SUNDAY AND SUNDAY NIGHT. * WAVES...WAVES 3 TO 6 FEET TODAY DECREASING TO 2 TO 4 FEET TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ WDM
597 WHUS73 KGRR 252040 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 340 PM EST SAT FEB 25 2012 LMZ844>849-260445- /O.CON.KGRR.SC.Y.0019.000000T0000Z-120226T0500Z/ /O.UPG.KGRR.GL.A.0004.120226T1500Z-120227T0600Z/ /O.NEW.KGRR.GL.W.0010.120226T1500Z-120227T0600Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 340 PM EST SAT FEB 25 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...GALE WARNING IN EFFECT FROM 10 AM SUNDAY TO 1 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 10 AM SUNDAY TO 1 AM EST MONDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...NORTHWEST WINDS 15 TO 25 KNOTS TODAY DECREASING TO 10 TO 15 KNOTS TONIGHT. SOUTHWEST GALES TO 40 KNOTS POSSIBLE SUNDAY AND SUNDAY NIGHT. * WAVES...WAVES 4 TO 6 FEET THIS EVENING DECREASING TO 2 TO 4 FEET TONIGHT THEN INCREASING TO 5 TO 8 FEET SUNDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WDM
773 WHUS73 KGRR 260259 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 959 PM EST SAT FEB 25 2012 LMZ844>849-261100- /O.CAN.KGRR.SC.Y.0019.000000T0000Z-120226T0500Z/ /O.CON.KGRR.GL.W.0010.120226T1500Z-120227T0600Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 959 PM EST SAT FEB 25 2012 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM SUNDAY TO 1 AM EST MONDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE SMALL CRAFT ADVISORY. * WINDS...SOUTHWEST GALES TO 40 KNOTS POSSIBLE SUNDAY AND SUNDAY NIGHT. * WAVES...WAVES 2 TO 4 FEET THIS EVENING DECREASING TO 1 TO 3 FEET OVERNIGHT THEN INCREASING TO 5 TO 8 FEET SUNDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 23, 1:04 PM EST, 46 minutes earlier.
Area forecast discussion, Feb 23, 1:04 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
104 PM EST THU FEB 23 2012
.UPDATE...
ISSUED AT 104 PM EST THU FEB 23 2012
I HAVE UPDATED THE GRIDS TO MATCH THE WARNING HEADLINES AND
ADVISORY HEADLINES I JUST ISSUED. THE 12Z GFS...09Z SERF...00Z
ECMWF...12Z NAM...THE 12Z HIRESW-ARW AND HIRESW-NMM ALL HAVE THE
AXIS OF HEAVIEST PRECIPITATION IN THE SAME PLACE... FROM NEAR
SOUTH HAVEN TO JUST NORTH OF LANSING BETWEEN 00Z AND 18Z FRIDAY.
GIVEN THE NEGATIVE EPV...STRONG FGEN...TROWAL...EXIT REGION OF 160
KNOT 300 MB JET CORE... IT MAKES SENSE TO HAVE A WINTER STORM
WARNING FOR THE SOUTHERN 2 ROWS OF COUNTIES. I HAVE THE THIRD ROW
AS A BUFFER ZONE AND PUT ADVSIORIES FOR THE NEXT TWO ROWS OF
COUNTIES.
THIS SHOULD BE WET SNOW GIVEN HOW WARM THE CURRENT TEMPERATURES
ARE AT THE SURFACE AND THE LACK OF ANY LARGE POLAR HIGH TO BRING
ARCTIC AIR IN FROM. EVEN SO IT IS COLD ENOUGH FOR THIS TO MOSTLY
BE A SNOW EVENT EXPECT AT THE VERY START... WHICH COULD BREIFELY
BE RAIN BUT LIKE LAST NIGHT THAT WILL WET BULB TO SNOW VERY
QUICKLY. THERE IS ENOUGH INSTABLITY FOR THUNDERSTORMS TOO... BUT I
DID NOT PUT THAT IN THE GRIDS. HOWEVER I DID ADD SNOW HEAVY AT
TIMES TO THE ZONE WORDING IN THE WARNING AREA.
THERE WILL BE A SIGNIFCANT LAKE EFFECT EVENT BEHIND THIS BUT WE
WILL DEAL WITH THIS EVENT FIRST.
I PLAN TO ISSUE A SMALL CRAFT ADVIOSRY SHORTLY DUE THE STRONG
WINDS BUILDING SIGNIFICANT WAVES.
UPDATE ISSUED AT 1044 AM EST THU FEB 23 2012
I HAVE EXTENDED THE FOG ADVISORY UNTIL 11 AM. I PLAN ON LETTING IT
DIE AT 11 AM SINCE VISIBILITIES ARE STARTING TO COME UP FINALLY.
I ALSO PLAN ON ISSUING A WINTER STORM WARNING FOR MY SOUTHERN
THREE ROWS OF COUNTIES FROM 7 PM THROUGH NOON ON FRIDAY FOR 6 TO 8
INCHES OF SNOW. MOST OF WHICH SHOULD FALL BETWEEN 10 PM AND 10
AM. THERE IS STRONG FGEN...NEG EPV... THE MODEL QPF AXIS IS VERY
SIMILAR ALL JUST ABOUT ALL OF THE MODELS FOR THE 00Z AND 06Z AND
12Z RUN OF THE NAM. MORE DETAILS WILL FOLLOW LATER.
UPDATE ISSUED AT 726 AM EST THU FEB 23 2012
WENT AHEAD AND ISSUED A DENSE FOR ADVISORY FOR KENT...IONIA...
ALLLEGAN...BARRY...EATON...VAN BUREN...KALAMAZOO AND CALHOUN
COUNTIES. FOG IS THE MOST WIDESPREAD AND DENSE IN THESE AREAS.
CONSIDERED LANSING AND JACKSON AS WELL...BUT THESE AREAS DID NOT
SEE AS MUCH PRECIPITATION LAST NIGHT. FOG IS MOST PREVALENT IN
AREAS THAT RECEIVED MORE SUBSTANTIAL PRECIPITATION. AT THIS
POINT...GRAND RAPIDS...IONIA AND BATTLE CREEK ARE THE ONLY OB
SITES REPORTING DENSE FOG...QUARTER MILE OR LESS.
EXPECT THE FOG TO GRADUALLY LIFT WITH SUNRISE AND BE ABOVE DENSE
FOG CRITERIA BY MID MORNING. WITH MID/HIGH CLOUDS SURGING IN FROM THE
SOUTHWEST THOUGH THE STRATUS AND LIGHT FOG MAY LINGER INTO THE
MIDDAY AND EARLY AFTERNOON HOURS.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 435 AM EST THU FEB 23 2012
WILL MAINTAIN THE WATCH ACROSS ALL OF THE CWA FOR LATE THIS
AFTERNOON AND TONIGHT.
MAIN DIFFICULTY WITH THIS FORECAST IS DETERMINING HOW MUCH OF THE
PRECIPITATION WILL COME AS A MIX OF RAIN AND SNOW...AND HOW MUCH
WILL BE ALL SNOW. DUE TO THIS FACTOR CONFIDENCE IS NOT HIGH ENOUGH
TO JUMP INTO A WARNING JUST YET. WE ARE ALSO CONCERN ABOUT A DRY
SLOT IMPACTING THE FAR SOUTHERN CWA WHICH WOULD ALSO AFFECT SNOW
TOTALS.
THE MODELS ARE CONVERGING ON A SOLUTION...BRINGING THE HEAVIEST
SWATCH OF QPF ACROSS THE I-94 CORRIDOR. HOWEVER THIS BEGINS BY MID
TO LATE AFTERNOON WHEN TEMPS WILL BE AROUND 40. OVERCOMING DRY AIR
WILL LEAD TO EVAPORATIVE COOLING AND TEMPS SHOULD TREND TOWARD THE
FREEZING MARK SHORTLY AFTER NIGHTFALL. HOWEVER WILL MAINTAIN THE
STARTING TIME OF THE WATCH AS A RAIN/SNOW MIX LOOKS LIKELY AT THE
ONSET LATE THIS AFTERNOON AND A SLUSHY INCH WILL BE POSSIBLE FOR
AREAS ALONG AND SOUTH OF I-96.
THE CHALLENGE BECOMES...WHEN DOES THE PRECIPITATION CHANGE TO ALL
SNOW. SOME FORECAST SOUNDINGS SHOW AN ABRUPT CHANGE AROUND 00Z.
HOWEVER THE STRONGEST FRONTOGENETICAL FORCING STARTS CLOSER TO 03Z
WHEN THE HEAVIER PCPN IS EXPECTED AND EVAPORATIVE COOLING WILL BE
MOST COMPLETE. EXACTLY WHEN THIS OCCURS WILL BE CRITICAL TO THE
SNOW TOTALS...AND WHERE THE CONFIDENCE IS STILL LOW.
ANOTHER POSSIBLE FACTOR TO THE SOUTHERN CWA WILL BE THE DRY SLOT.
THE MODELS KEEP THIS JUST SOUTH OF I-94 LATE TONIGHT...HOWEVER A
SLIGHT PULL NORTH WOULD LOWER SNOW ACCUMS ALONG I-94. THIS WILL
NEED TO BE MONITORED AS THE STORM EVOLVES.
AS FOR THE NORTHERN CWA...IT APPEARS AREAS NORTH OF BIV-MOP WILL BE
RIDING THE EDGE OF THE HEAVIER PCPN. EVEN SO...HAVE MAINTAINED THE
WATCH AS A FEW INCHES OF SNOW WILL STILL BE LIKELY AND ANY WOBBLE IN
THE STORM COULD LEAD TO SLIGHTLY HIGHER AMOUNTS.
OVERALL...THIS WILL BE A VERY HEAVY WET SNOW. ROADS MAY JUST BE WET
FOR THE FIRST PORTION OF THE STORM. HOWEVER AS THE STRONGER FGEN
AND EPV MOVES OVER THE REGION THE SNOW SHOULD BECOME HEAVY ENOUGH
FOR ROADS TO QUICKLY BECOME SNOW COVERED BY MID EVENING. AT THIS
POINT THE EVENING COMMUTE SHOULD MOSTLY BE IMPACTED BY LOWER
VSBYS...WITH THE WORST OF THE ROAD CONDITIONS COMING AFTER THE RUSH
HOUR. FRIDAY MORNING WILL LIKELY SEE IMPACTS AND WE MAY NEED TO
EXTEND HEADLINES INTO MID DAY FRIDAY BEFORE THE STORM WINDS DOWN.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 435 AM EST THU FEB 23 2012
LONG TERM PERIOD BEGINS WITH UPPER TROUGHING IN PLACE OVER THE GREAT
LAKES. THE TROUGH SHIFTS EAST AND IS REPLACED BY FLAT RIDGING FROM
SATURDAY NIGHT INTO SUNDAY. THE PATTERN SHIFTS QUICKLY ONCE AGAIN
WITH A SHORTWAVE TROUGH SWINGING THROUGH THE AREA SUNDAY NIGHT AND
MONDAY. BROAD SOUTHWEST FLOW IS THEN EXPECTED TUESDAY INTO WEDNESDAY.
DOWN AT THE SURFACE...THE UPPER TROUGH FRIDAY NIGHT AND SATURDAY
WILL BE COINCIDENT WITH COLD AIR AND LAKE EFFECT SNOW IN NORTHWEST
FLOW. A DECENT SETUP FRIDAY NIGHT FOR LAKE EFFECT SNOW...WITH DEEP
MOISTURE IN THE 1000-700MB LAYER...DELTA T/S IN THE MIDDLE TEENS AND
LIFT ASSOCIATED WITH A DIGGING SHORTWAVE. HIGHEST TOTALS ON THE
ORDER 2-4 INCHES POSSIBLY 3-6 INCHES APPEAR LIKELY FROM GRAND HAVEN
SOUTH DOWN THE COAST. THE LAKE SNOW WILL WIND DOWN ON SATURDAY AS
THE UPPER FLOW TURNS ANTICYCLONIC.
DRY WEATHER IS FORECAST FOR THE MOST PART SATURDAY NIGHT AND SUNDAY
WITH THE UPPER RIDGING IN PLACE.
FOCUS THEN SHIFTS TO A LOW MOVING OUT OF THE NORTHERN PLAINS TOWARD
THE GREAT LAKES. THE LOW CENTER IS FORECAST TO PASS BY BOTH THE GFS
AND EUROPEAN MODELS WELL TO THE NORTH OF THE FORECAST AREA SUNDAY
NIGHT AND MONDAY ACROSS THE U.P. OR LAKE SUPERIOR. DEEPEST MOISTURE
PASSES OFF TO THE NORTH AND WE MAY NEED TO TAPER POPS BACK FURTHER
WITH TIME. HAVE 30/40 POPS FOR RAIN AND SNOW AT THIS POINT IN
COLLABORATION WITH NEIGHBORING OFFICES.
MAINLY DRY WEATHER IS THEN EXPECTED IN THE WAKE OF THE LOW ON MONDAY
NIGHT AND TUESDAY AS A SURFACE RIDGE WILL PASS THROUGH THE AREA.
FEEL THE GFS IS TOO BULLISH ONCE AGAIN ON THE SPEED OF THE NEXT
SYSTEM FOR MID NEXT WEEK. HAVE SMALL POPS IN THE FORECAST FOR
TUESDAY NIGHT...BUT IT APPEARS THE MAIN SYSTEM/PRECIP WILL HOLD OFF
UNTIL WEDNESDAY. EUROPEAN INDICATES A MIX OF RAIN AND SNOW SOUTH
WITH MAINLY SNOW OFF TO THE NORTH.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1230 PM EST THU FEB 23 2012
CONDITIONS HAVE IMPROVED TO MVFR TO VFR AT SOME OF THE TERMINALS
EARLY THIS AFTERNOON WHERE FOG HAS DISSIPATED... BUT SOME PATCHY IFR
TO LIFR REMAINS AT KAZO AND KBTL DUE TO LOW CLOUDS AND FOG. EXPECT
VARIABLE CONDITIONS TO CONTINUE THIS AFTN DUE TO PATCHY FOG.
CONDITIONS WILL DETERIORATE RAPIDLY FROM IFR TO LIFR THEN VLIFR FROM
SOUTH TO NORTH MID TO LATE EVENING AS HEAVY SNOW DEVELOPS. LIFR TO
MAINLY VLIFR CONDITIONS OVERNIGHT WILL GRADUALLY IMPROVE TO IFR MID
TO LATE FRIDAY MORNING AS SNOW DECREASES IN INTENSITY. EAST WINDS
THIS AFTN WILL BACK TO THE NE OVERNIGHT THEN BACK TO THE NNW AND
RAMP UP FRIDAY MORNING AND EARLY AFTN.
&&
.MARINE...
ISSUED AT 435 AM EST THU FEB 23 2012
NORTHERLY WINDS WILL INCREASE LATE TONIGHT AS THE STORM PASSES. WE
MAY NEED A SMALL CRAFT ADVISORY AT THIS POINT..INTO FRIDAY.
&&
.HYDROLOGY...
ISSUED AT 435 AM EST THU FEB 23 2012
NO SIGNIFICANT HYDROLOGY ISSUES ARE EXPECTED AS THE PRECIPITATION
THAT FALLS WILL BE IN THE FORM OF SNOW. NONE OF RIVERS ARE AT OR
ABOVE ACTION STAGE CURRENTLY.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO NOON EST FRIDAY
FOR MIZ056>059-064>067-071>074.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO NOON EST
FRIDAY FOR MIZ044>046-050>052.
LM...NONE.
&&
UPDATE...WDM
SHORT TERM...JK
LONG TERM....DUKE
AVIATION...LAURENS
MARINE...JKHazardous weather outlook, Feb 23, 11:47 AM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1147 AM EST THU FEB 23 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-241115- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1147 AM EST THU FEB 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A MIX OF RAIN AND SNOW WILL SPREAD INTO SOUTHERN LOWER MICHIGAN LATE THIS EARLY THIS EVENING...CHANGING OVER TO ALL SNOW AFTER DARK. HEAVY SNOW IS POSSIBLE TONIGHT INTO FRIDAY MORNING...ESPECIALLY SOUTH OF A MUSKEGON TO LANSING LINE. SNOWFALL TOTALS IN EXCESS OF 6 INCHES WILL BE POSSIBLE. AS A RESULT WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN POSTED FOR PARTS OF THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW WILL TAPER OFF FRIDAY MORNING. LAKE EFFECT SNOW WILL DEVELOP FRIDAY NIGHT WITH ACCUMULATING SNOW EXPECTED TOWARD LAKE MICHIGAN. THE HEAVY WET SNOW COMBINED WITH GUSTY WINDS WILL LEAD TO HAZARDOUS TRAVEL CONDITIONS AND SOME POWER OUTAGES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-241115- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1147 AM EST THU FEB 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HIGH WINDS AND WAVES ARE EXPECTED ON LAKE MICHIGAN FROM FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 7:01 AM EST | Dense Fog Advisory | GRR | Allegan, Barry, Calhoun, Eaton, Ionia, Kalamazoo and 2 more | 3 hr |
| Feb 23, 10:10 AM EST | Dense Fog Advisory | GRR | Allegan, Barry, Calhoun, Eaton, Ionia, Kalamazoo and 2 more | 50 min |
| Feb 23, 11:19 AM EST | Winter Storm Warning | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 15 more | 26 hr |
| Feb 23, 11:19 AM EST | Winter Weather Advisory | GRR | Gratiot, Isabella, Mecosta, Montcalm, Muskegon, Newaygo | 10 hr |
Nearby
Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.